facebook twitter
 photo toppost.png

Tuesday, September 30, 2014

The Disease-Modifying Drugs: My Review

Disease-Modifying Medications: My Experience



Like many MS patients, I have tried various disease-modifying medications. Each of these drugs come with their own share of side effects as well as benefits, and I always find it helpful to hear personal experiences when deciding whether to choose a medication. Of course, every patient is different, so your experience may not be exactly like my own, but the following is a summary of my own personal experience with the current MS drugs available.



Betaseron/Extavia: These are identical interferon-beta 1b injectable drugs with two different names. They are injected every other day, subcutaneously. I was started on Betaseron after my diagnosis in 2009, and continued it for about one year. I found the side effects to be flu-like symptoms mainly, starting soon after the injection. I chose to inject at night, and sleep through the most difficult side effects. I also found that pre-medicating with ibuprofen or acetaminophen would cut down these effects quite well. The following day, I would experience body aches, some fatigue, and occasional headaches. The second day would be fairly normal, with most side effects over. Injection site reactions like itching, redness, and mild pain were also noticeable. In general, I tolerated these medications quite well once I learned to manage the symptoms, but be careful not to overuse the over-the-counter medications like ibuprofen and acetaminophen, as these can also lead to problems.

Copaxone: I tried copaxone briefly, with the hopes of alleviating the flu-like side effects of interferons. Copaxone is injected daily, subcutaneously. Unfortunately, I developed a fairly serious allergic reaction after the third injection, with severe burning at the injection site and full body hives. I never got the opportunity to see how the medication worked for me, but allergic reactions to this drug are quite rare, and it is worth trying for any patient who does not do well with interferons.

Rebif & Avonex: I used Rebif for a period of two months. Rebif and Avonex are interferon beta 1a drugs, and they are injected on a differing schedule. Avonex is an intramuscular injection done once weekly, and Rebif is subcutaneously injected 3 times per week. Rebif causes similar flu-like symptoms, body aches, fever, chills, headaches. I found these side effects to be far less bothersome than Betaseron/Extavia. I was able to cope quite well with an occasional ibuprofen. I predmedicated with acetaminophen or ibuprofen on shot night with this drug, as well. Unfortunately, I started to develop itchy red bumps on my arms and legs after using Rebif for 2 months, as well as a strange ulceration/irritation of the mouth. This became very painful, and I was seen by a Dermatologist. I was taken off of Rebif due to these mouth sores, which are a known interferon side effect.

Tysabri: I had a wonderful experience with Tysabri for 6 months. I have never felt more energetic, and my MS symptoms were dramatically improved with this drug. Of course, we are all aware of the risk of PML with this drug, but with the development of the JC virus antibody test, the safety is much greater. Like many other drugs, I developed an allergic reaction on my seventh infusion. I had chills, full body hives, and low blood pressure, and had to be taken the ER and treated. I recovered quickly and was fine afterward, but obviously I could no longer receive Tysabri, much to my disappointment.

Tecfidera: I have recently started Tecifidera after failing with the above medications. I definitely experienced flushing of the face and arms periodically, which happens without warning throughout the day. There is mild GI upset, but it is tolerable. The first few weeks are the worst, and the side effects begin to diminish after that. This is an oral drug, taken twice daily, morning and night. I am thrilled to no longer have to inject, and I am very hopeful that this medication will work for me.

It is important to remember that my experience will not be your experience, and that side effects are different for each patient. Allergic reactions like mine are also very rare, but it is important to watch for signs such as rashes, itching, hives, and difficulty breathing. Report any side effects to your neurologist immediately, and discuss your experiences openly. Do not be afraid to bring these effects to the attention of your healthcare provider. It is important to find a medication that works well for you, and that you can tolerate in the long term.

© Meagan Freeman, 2014. Motherhoodandmultiplesclerosis.com
 photo envye.jpg
envye blogger theme